Massachusetts, 2015

Damaging Wind in Massachusetts, May 19, 2015

May 19, 2015 · NWS BOX · 1 event in 1 county or zone

A cold front moved through southern New England, producing showers and thunderstorms. One of these storms became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved through southern New England, producing showers and thunderstorms. One of these storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 19, 6:00 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, May 19, 6:00 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
700 PM EDT TUE MAY 19 2015

.SYNOPSIS...
A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS WESTERN
MASSACHUSETTS AND NORTHERN CONNECTICUT IN ASSOCIATION WITH A COLD
FRONT. OTHERWISE...DRY AND NICE WEATHER IS ON TAP FOR WEDNESDAY WITH
NEAR OR JUST BELOW NORMAL TEMPERATURES. DRY WEATHER RETURNS FOR
THURSDAY WITH A FEW SHOWERS POSSIBLE ON FRIDAY AHEAD OF A COLD
FRONT. COOLER BUT DRY WEATHER RETURNS FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
***A FEW STRONG TO PERHAPS A MARGINALLY SEVERE THUNDERSTORM OR TWO
  POSSIBLE BETWEEN 7 AND 10 PM ACROSS WESTERN MA/NORTHERN CT***

7PM UPDATE...
LATEST OBS SUGGEST THAT THE COLD FRONT IS JUST NOW MAKING IT INTO
THE HUDSON RIVER VALLEY AND CATSKILLS...WITH A BAND OF WEAK
CONVECTION MOVING ALONG WITH IT. AHEAD OF THIS FRONT...SOME
ISOLATED SVR STORMS HAVE DEVELOPED...BUT CONTINUE TO DIMINISH AS
THEY APPROACH SRN NEW ENGLAND...WHICH DESTABILIZED LATE IN THE
DAY. BEST INSTABILITY NOW RESIDES MAINLY IN SRN NW AND SW CT
THROUGH EXTREME SW MA. SO WILL NEED TO CONTINUE TO WATCH THIS AREA
AS THE FRONT MOVES THROUGH...ESPECIALLY THANKS TO NEARLY 40 KT OF
0-6KM SHEAR TO HELP IT ALONG. HOWEVER...AS THE SUN CONTINUES TO
SET...SUSPECT WE WILL SEE A GRADUAL END TO THE CONVECTION...WHICH
SHOULD BE DONE COMPLETELY BY ABOUT 03-04Z. HAVE TIMED AND ADJUSTED
POPS TOWARD THIS THINKING...HIGHLIGHTING MAINLY JUST THE SW
PORTIONS OF THE FORECAST AREA THROUGH 04Z. WILL ALSO CONTINUE
MENTION OF TSRA/GUSTY WINDS/HEAVY RAIN FOR THE TIME BEING.

PREVIOUS DISCUSSION...

JUST SOME LEFT OVER SHOWERS ACROSS THE FAR SOUTHEAST NEW ENGLAND
COAST AT LATE AFTERNOON.  THIS ACTIVITY SHOULD EXIT THE REGION OVER
THE NEXT FEW HOURS.  MEANWHILE...PARTIAL SUNSHINE HAS DEVELOPED
ACROSS OUR WESTERN ZONES.  THIS WILL LIKELY ALLOW FOR TEMPS TO SURGE
INTO THE 70S TOWARD EVENING.  HOWEVER...LOW CLOUDS AND PATCHY FOG
WILL REMAIN ENTRENCHED ACROSS THE SOUTHEAST NEW ENGLAND COAST
KEEPING TEMPS IN THE UPPER 50S AND 60S.

THE MAIN QUESTION BECOMES HOW MUCH INSTABILITY DEVELOPS THIS EVENING
ACROSS WESTERN MA/NORTHERN CT AHEAD OF THE PRE-FRONTAL TROUGH/COLD
FRONT.  BASED ON THE LATEST DATA WE ARE THINKING THAT 500 TO 1000
J/KG OF CAPE DEVELOP TOWARD EVENING.  AT THE SAME TIME...0 TO 6 KM
SHEAR VALUES ARE INCREASING TO BETWEEN 35 AND 45 KNOTS AS A STRONG
SHORTWAVE WORKS INTO THE REGION.

THIS SETUP IN SOUTHERN NEW ENGLAND IS RATHER MARGINAL.
DESPITE...VERY GOOD SHEAR RATHER MARGINAL INSTABILITY WILL BE A
LIMITING FACTOR.  IN ADDITION...TIMING LOOKS TO BE BETWEEN 5 AND 10
PM THIS EVENING SO A FEW HOURS AFTER TYPICAL PEAK
HEATING/INSTABILITY.

ALL IN ALL...NOT REALLY MUCH CHANGE FROM THE PREVIOUS FORECAST.  A
FEW STRONG THUNDERSTORMS WITH PERHAPS A MARGINALLY SEVERE
THUNDERSTORM OR TWO ARE POSSIBLE BETWEEN 6 AND 10 PM THIS EVENING
ACROSS WESTERN MA/NORTHERN CT.  THE MAIN CONCERN IS VERY LOCALIZED
STRONG TO DAMAGING WIND GUSTS WITH HAIL A SECONDARY CONCERN.  ACROSS
EASTERN NEW ENGLAND...INSTABILITY WILL BE QUITE LIMITED.  SO DESPITE
GOOD FLOW ALOFT THE ACTIVITY WILL WEAKEN AS IT TRIES TO MOVE EAST.
IF ANY ACTIVITY DOES SURVIVE...PROBABLY JUST A FEW SHOWERS ARRIVE
ACROSS EASTERN MA/RI LATE THIS EVENING.

MUCH DRIER AND COOLER AIR WORKS INTO THE REGION BEHIND THE COLD
FRONT AFTER MIDNIGHT.  LOW TEMPS BY DAYBREAK WILL BE DOWN INTO THE
UPPER 40S TO THE MIDDLE 50S.  LEFT OVER LOW CLOUDS/FOG PATCHES WILL
SCOUR OUT TOWARD DAYBREAK ACROSS THE FAR SOUTHEAST NEW ENGLAND
COAST.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
WEDNESDAY...

MUCH DRIER AIR CONTINUES WILL WORK INTO SOUTHERN NEW ENGLAND BEHIND
THE COLD FRONT.  PARTLY SUNNY SKIES ARE EXPECTED BUT THERE WILL BE
SOME SCATTERED DIURNAL CUMULUS CLOUDS ESPECIALLY ACROSS OUR NORTHERN
ZONES.  850 MB TEMPS DROP TO BETWEEN 0C AND +4C BY 18Z...BUT THERE
WILL BE DEEP MIXING.  THEREFORE...EXPECT HIGHS TO REACH WELL INTO
THE 60S...WITH PERHAPS A FEW LOCATIONS TOUCHING 70 ACROSS RHODE
ISLAND/SOUTHEAST MA.  IT WILL BE BLUSTERY AS GOOD MIXING WILL RESULT
IN A FEW HOURS OF NORTHWEST WIND GUSTS OF 25 TO 30 MPH DURING THE
AFTERNOON.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
*/ HIGHLIGHTS...

 - SEASONABLE AND DRY UNDER HIGH PRESSURE THURSDAY
 - SWEEPING COLD FRONT FRIDAY
 - RETURN OF DRY AND COOLER CONDITIONS FOR THE WEEKEND
 - PERHAPS A RETURN OF WET-WEATHER EARLY NEXT WEEK

OVERVIEW AND MODEL PREFERENCES...
WITH 19.12Z MODEL GUIDANCE CONTINUING TO SHOW REASONABLY GOOD
AGREEMENT THROUGH THE LONG TERM...A BLEND OF OPERATIONAL GUIDANCE
AND PERSISTENCE WILL BE USED AS A BASELINE. THERE ARE A FEW TWEAKS
TO MAKE. THE LONGWAVE TROF THAT SETTLES ACROSS ERN CANADA AND THE
NE CONUS WILL ALLOW FOR A FAIRLY COLD AIRMASS TO ADVECT ACROSS THE
REGION WITH A STRONG VORTEX MOVING THROUGH ON FRI...MANIFESTING AS
A COLD FRONT. MODEL DWPTS ARE LIKELY TOO HIGH HERE. WHICH MEANS
THAT SHOULD THE PRES GRADIENT SLACKEN ENOUGH BOTH FRI AND SAT
NIGHTS...MAY NEED TO MONITOR FOR A PERIOD WHERE FROST IS POSSIBLE.
ALSO...AS NOTED BY PREVIOUS FORECASTER...THIS DRY AIR WOULD ALSO
SUGGEST HIGHER FIRE WEATHER POTENTIAL DEPENDENT ON RAINFALL
TODAY/THIS EVENING.

DETAILS...

WED NIGHT INTO THU NIGHT...
MAINLY DRY WX EXPECTED AS HIGH PRES MOVES ACROSS THE REGION. WILL
LIKELY SEE SOME PERSISTENT CLOUD COVER AT TIMES THOUGH...GIVEN
UPPER LVL CYCLONIC CURVATURE AND MODEST MID LVL MOISTURE. +3C TO
+5C H85 TEMPS SHOULD STILL BE REACHED...IF NOT EVEN SLIGHTLY
HIGHER. THEREFORE...SUSPECT MAX/MIN VALUES NEAR SEASONAL NORMALS.

FRI...
FAIRLY ROBUST ARCTIC INFLUENCED VORTEX WILL BE MOVING THROUGH THE
BASE OF THE LONGWAVE TROF ACROSS THE NE CONUS AND ERN CANADA. THE
SFC REFLECTION IS ITSELF A STRONG COLD FRONT WITH DECENT
BAROCLINIC PACKING EVIDENT. THEREFORE...PLENTY OF POTENTIAL FOR
LIFT WITH THIS FEATURE AS IT MOVES ACROSS THE REGION FRI. THE
LIMITING FACTOR IS MOISTURE AS PREVIOUS LONG TERM FORECASTER
NOTED. PWATS REALLY ONLY TOP OUT AROUND 0.60 INCHES. BY THE
AFTERNOON. STILL FEEL THE SLIGHT CHANCE POPS ADVERTISED ARE
WARRANTED...ESPECIALLY JUST GIVEN HOW HIGH THE LIFT POTENTIAL IS
WITH THE FRONT ITSELF. THERE IS A LITTLE BIT OF LOW LVL
INSTABILITY INVOF THE BL TO WORK WITH AS WELL. THEREFORE...WILL
MAINTAIN PRECIP CHANCES AS THEY STAND FOR THE TIME BEING.

FRI NIGHT INTO SAT...
AS MENTIONED ABOVE THE KEY FOR THIS TIME PERIOD IS THE
POTENTIALLY DRY AND COOL AIRMASS WHICH IS PROGGED TO SETTLE ACROSS
THE REGION. IN FACT 1000-500 THICKNESS VALUES ARE SUB 540DAM FOR
MUCH OF THE REGION. WITH H85 TEMPS DIPPING BELOW 0C FOR SAT.
THEREFORE...WILL NEED TO MONITOR FOR LOW DWPTS AND RH VALUES BY
DAY...AND POTENTIALLY NEAR FREEZING TEMPERATURES FOR COLDER
VALLEYS AT NIGHT. CONFIDENCE IS NOT HIGH ENOUGH TO ALARM ON FROST
POTENTIAL AT THIS POINT GIVEN THERE IS SOME QUESTION IN THE PRES
GRADIENT AND WINDS REMAINING ELEVATED...BUT FEEL IT IS AT LEAST
WORTH MENTIONING/MONITORING.

EARLY NEXT WEEK...
SUBTROPICAL RIDGING WILL ONCE AGAIN BE GAINING STRENGTH THROUGH
THE PERIOD...ALLOWING FOR A WARMING OF THE COLUMN ACROSS THE NE
THROUGH THE PERIOD. ASIDE FROM THE WARMING...INDICATIONS OF A WARM
FRONTAL PASSAGE WITH POTENTIAL FOR PRECIP/CONVECTION INDICATED FOR
TUES. SOMETHING TO KEEP AN EYE ON.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH WEDNESDAY/...

THROUGH THE OVERNIGHT HOURS...MODERAT CONFIDENCE.
VFR MAINLY W OF A PVD-BOS LINE WILL REMAIN THROUGH THE OVERNIGHT
HOURS. THE ONLY CAVEAT WILL BE THE POSSIBILITY OF A BRIEF
TSRA/SHRA ESPECIALLY AT TERMINALS IN CT AND EXTREME SW MA. THIS
RISK ENDS BY ABOUT 04Z.

TO THE E OF THIS LINE. A PERIOD OF IFR/MVFR CONDITIONS PERSISTS IN
LOW CLOUDS AND FOG. UNTIL A COLD FRONT MOVES THROUGH MAINLY
BETWEEN 04Z-07Z. AFTER WINDS SHIFT TO THE W EXPECT IMPROVEMENT TO
VFR WITH WIND GUSTS INCREASING...15-25 KT AT TIMES.

WEDNESDAY...HIGH CONFIDENCE.  VFR WITH NORTHWEST WIND GUSTS OF 25
KNOTS EXPECTED FOR A FEW HOURS DURING THE AFTERNOON.

KBOS TERMINAL...HIGH CONFIDENCE. CONDITIONS IMPROVE WITHIN AN HOUR
OR TWO.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF. AT ISSUE IS A BRIEF
TSRA/SHRA MAINLY BETWEEN 00Z AND 03Z.

OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...

WED NIGHT THROUGH FRI...HIGH CONFIDENCE.
MAINLY VFR. WINDS SHIFT FROM NW ON THU...TO S-SW ON FRI BEFORE A
COLD FRONT MOVES THROUGH. A FEW SHOWERS POSSIBLE FRI...BUT IT/S
LIKELY MOST AREAS REMAIN DRY. SEA BREEZES LIKELY THU.

SAT AND SUN...HIGH CONFIDENCE.
VFR. W WINDS ON SAT...MAY GUST TO ABOUT 25 KT NEAR SHORELINES.
WEAKER WINDS ON SUN...WITH SEA BREEZES POSSIBLE.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...

TONIGHT...MODERATE TO HIGH CONFIDENCE.  MAIN CONCERN WILL BE FOR
AREAS OF FOG ACROSS OUR SOUTHERN WATERS FOR THE FIRST PART OF THE
NIGHT...SOME OF WHICH MAY BE LOCALLY DENSE.  OTHERWISE...SOUTHWEST
WINDS AT 10 TO 15 KNOTS WILL SHIFT TO THE NORTHWEST AFTER MIDNIGHT
BEHIND A STRONG COLD FRONT.  SOME GUSTS INTO THE LOWER 20 KNOTS ARE
EXPECTED WITH PRESSURE RISES BEHIND THE FRONT.

WEDNESDAY...HIGH CONFIDENCE.  A FEW HOURS OF NORTHWEST WIND GUSTS OF
25 KNOTS EXPECTED NEAR SHORE WITH DEEP MIXING OVER THE LAND.  HAVE
HOISTED SCA HEADLINES MAINLY FOR OUR NEAR SHORE WATERS.  STRONGEST
WINDS LOOK TO BE ACROSS OUR EASTERN ZONES...SO DID LEAVE OUT BLOCK
ISLAND SOUND OUT FOR NOW.

OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...HIGH CONFIDENCE.

WED NIGHT INTO FRI...
WINDS AND SEAS GENERALLY REMAIN BELOW SMALL CRAFT ADVISORY
THRESHOLDS THROUGH THIS PERIOD. WINDS WILL BE SHIFTING FROM
NW...TO S-SW BY FRI. SEA BREEZES LIKELY ALONG THE COAST.

SAT...
WINDS WILL INCREASE OUT OF THE W ON SATURDAY SUCH THAT GUSTS MAY
APPROACH 25 KT IN THE AFTERNOON. SMALL CRAFT ADVISORIES MAY BE
NEEDED.

SUN...
ANOTHER ROUND OF QUIET BOATING WEATHER WITH HIGH PRES.

&&

.FIRE WEATHER...
WEDNESDAY...

NORTHWEST WIND ARE EXPECTED TO GUST BETWEEN 25 AND 30 MPH FOR A FEW
HOURS WEDNESDAY AFTERNOON.  IN ADDITION...MINIMUM AFTERNOON RELATIVE
HUMIDITY VALUES ARE EXPECTED TO DROP TO BETWEEN 25 AND 30 PERCENT IN
A WELL MIXED ATMOSPHERE.  RAINFALL AMOUNTS VARIED CONSIDERABLY TODAY
IN SHOWERS.  MANY LOCATIONS IN CT/RI AND SOUTHEAST MA RECEIVED NEAR
OR MORE THAN 0.25 INCHES OF RAIN WITH LOWER AMOUNTS TO THE NORTH.

AFTER COLLABORATING WITH OUR FIRE WEATHER PARTNERS...WILL GO AHEAD
AND ISSUE A SPECIAL WEATHER STATEMENT FOR JUST MASSACHUSETTS.  THIS
IS WHERE THE LEAST AMOUNT OF RAIN FELL TODAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM TO 6 PM EDT WEDNESDAY FOR
     ANZ230>236-250-251.

&&

SYNOPSIS...FRANK/DOODY
NEAR TERM...FRANK/DOODY
SHORT TERM...FRANK
LONG TERM...DOODY
AVIATION...FRANK/DOODY
MARINE...FRANK/DOODY
FIRE WEATHER...
Hazardous weather outlook, May 19, 2:52 PM EST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
352 PM EDT TUE MAY 19 2015

CTZ002>004-MAZ002>024-026-RIZ001>008-202000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
352 PM EDT TUE MAY 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO PERHAPS A MARGINALLY SEVERE THUNDERSTORM OR TWO
ARE POSSIBLE BETWEEN 6 AND 10 PM ACROSS WESTERN MASSACHUSETTS AND
NORTHERN CONNECTICUT THIS EVENING. THE MAIN THREAT IS FOR VERY
LOCALIZED STRONG TO DAMAGING WIND GUSTS WITH HAIL A SECONDARY
CONCERN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-202000-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
352 PM EDT TUE MAY 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, May 19, 3:04 PM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
404 PM EDT TUE MAY 19 2015

MAZ002>023-026-201200-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NORTHERN MIDDLESEX MA-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...GLOUCESTER...
CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...
MILFORD...WORCESTER...FOXBORO...NORWOOD...CAMBRIDGE...BOSTON...
QUINCY...TAUNTON...BROCKTON...PLYMOUTH...FALL RIVER...
NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...AYER
404 PM EDT TUE MAY 19 2015

...ELEVATED FIRE WEATHER RISK ACROSS MASSACHUSETTS FOR TOMORROW...

A COLD FRONT WILL SWING THROUGH THIS EVENING BRINGING HIT OR MISS
SHOWERS AND THUNDERSTORMS TO WESTERN MASSACHUSETTS AND NORTHERN
CONNECTICUT. BEHIND THE FRONT ANTICIPATE DRY WEATHER AND PARTLY
SUNNY SKIES FOR TOMORROW. THIS WILL SET THE STAGE FOR AN ELEVATED
FIRE WEATHER RISK ACROSS MOST OF MASSACHUSETTS. MINIMUM RELATIVE
HUMIDITIES ON WEDNESDAY ARE EXPECTED TO DROP BETWEEN 25 TO 30
PERCENT ACROSS MASSACHUSETTS. WESTERLY WINDS WILL GUST BETWEEN 25
AND 30 MPH WITH GUSTS OF 35 MPH POSSIBLE ACROSS THE HIGHER
TERRAIN. EVEN THOUGH PRECIPITATION DID OCCUR TODAY...LOCAL FIRE
WEATHER OFFICIALS HAVE ADVISED OF THE AN ELEVATED FIRE SPREAD
POTENTIAL DUE TO THE DRY AND WINDY CONDITIONS FORECASTED FOR
TOMORROW.

DUNTEN
Special weather statement, May 19, 6:56 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
756 PM EDT TUE MAY 19 2015

MAZ002-003-200045-
WESTERN FRANKLIN-EASTERN FRANKLIN-
756 PM EDT TUE MAY 19 2015

...STRONG THUNDERSTORM IN NORTHERN FRANKLIN COUNTY...

AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HEATH...OR 10 MILES WEST OF GREENFIELD...
MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENFIELD...ORANGE...DEERFIELD...MONTAGUE...NORTHFIELD...
BERNARDSTON...BUCKLAND...CONWAY...SHELBURNE...LEVERETT...ERVING...
SHUTESBURY...ASHFIELD...COLRAIN...GILL...CHARLEMONT...NEW SALEM...
WENDELL...WARWICK AND LEYDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4257 7290 4272 7284 4271 7229 4249 7229
TIME...MOT...LOC 2356Z 271DEG 26KT 4265 7279

MD
Special weather statement, May 19, 7:19 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
819 PM EDT TUE MAY 19 2015

CTZ002-200145-
HARTFORD-
819 PM EDT TUE MAY 19 2015

...STRONG THUNDERSTORM WILL MOVE OVER SOUTHERN HARTFORD COUNTY...

AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER TORRINGTON...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARTFORD...NEW BRITAIN...WEST HARTFORD...BRISTOL...MANCHESTER...EAST
HARTFORD...SOUTHINGTON...GLASTONBURY...NEWINGTON...WINDSOR...
WETHERSFIELD...SOUTH WINDSOR...FARMINGTON...SIMSBURY...BLOOMFIELD...
BERLIN...ROCKY HILL...AVON...PLAINVILLE AND CANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4179 7293 4187 7292 4179 7247 4159 7241
      4159 7246 4164 7250 4165 7253 4163 7271
      4158 7276 4155 7282 4157 7285 4155 7285
      4156 7291 4161 7291 4161 7293 4164 7294
      4164 7297 4165 7297 4177 7300
TIME...MOT...LOC 0019Z 287DEG 15KT 4181 7311

MD
Special weather statement, May 19, 7:31 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
831 PM EDT TUE MAY 19 2015

MAZ008>011-200115-
EASTERN HAMPDEN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-EASTERN HAMPSHIRE-
831 PM EDT TUE MAY 19 2015

...STRONG THUNDERSTORM IN SOUTHWESTERN HAMPSHIRE AND WESTERN HAMPDEN
COUNTIES...

AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER BECKET...OR 14 MILES SOUTHEAST OF
PITTSFIELD...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTFIELD...HOLYOKE...NORTHAMPTON...EASTHAMPTON...SOUTHWICK...
SOUTHAMPTON...HUNTINGTON...RUSSELL...WESTHAMPTON...GRANVILLE...
CHESTER...BLANDFORD...WORTHINGTON...MONTGOMERY AND MIDDLEFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4238 7307 4230 7264 4207 7275 4216 7303
      4227 7300 4231 7300 4231 7303 4233 7306
TIME...MOT...LOC 0030Z 288DEG 31KT 4229 7307

MD

The radar

The Albany radar (KENX), 105 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hampshire

When
May 19, 7:50 PM EST
Where
Hampshire County, 0.69 mi N of Huntington
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.240, -72.880

Several large trees on County Road were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580533.